Thunderstorm Wind, Stutsman
- When
- August 18, 6:03 AM CST to 6:09 AM CST
- Where
- Stutsman County, 0.84 mi NW of (Jms)jamestown Muni
- Measured
- 67 kt (77 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 46.940, -98.690
A cold front moved through western and central North Dakota with scattered thunderstorms during the early morning hours, and pushed into the James River Valley where enhanced instability and shear were noted. Strong thunderstorm wind gusts developed, with the strongest winds occurring over the Jamestown area where many trees were damaged.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
A cold front moved through western and central North Dakota with scattered thunderstorms during the early morning hours, and pushed into the James River Valley where enhanced instability and shear were noted. Strong thunderstorm wind gusts developed, with the strongest winds occurring over the Jamestown area where many trees were damaged.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 18, 5:37 AM CST, 26 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 637 AM CDT THU AUG 18 2016 .UPDATE... Issued at 631 AM CDT Thu Aug 18 2016 Thunderstorms continue to push through the James River Valley with the strongest storm now located in Stutsman County. For early morning update have adjusted precipitation chances towards the current trend. Cold front now appears to be pushing its way well into southern North Dakota. Updates have been sent. && .SHORT TERM...(Today and tonight) Issued at 315 AM CDT Thu Aug 18 2016 Early this Thursday morning a cold front stretched across North Dakota just north of Interstate 94. Showers and thunderstorms are expected to continue to fire along and north of the front this morning as low level convergence remains strong and a potent low level jet continues to feed moisture over the frontal boundary. As the front tracks further south it will encounter increasingly unstable air and more favorable shear. Therefore, thunderstorms may intensify across southern North Dakota later this morning and into the afternoon. Strong or even isolated severe storms aren't out of the question this morning and afternoon across portions of far southern North Dakota. Cooler and drier air will move in from the northwest this morning and bring an end to precipitation from northwest to southeast through the day. .LONG TERM...(Friday through Wednesday) Issued at 315 AM CDT Thu Aug 18 2016 A deep Hudson Bay low is expected to bring a wave through central Montana Thursday night which will bring showers and scattered thunderstorms to southwest North Dakota Friday. As this feature moves across the baroclinic zone left from the recent cold front more abundant showers and thunderstorms will form but now mainly along and south of the North Dakota border Friday. Cooler and drier air will spread south into the region Friday and Saturday. Highs will be in the 60s and lower 70s both days. Additionally morning low temperatures will feel quite brisk with readings in the 40s. This will be followed by a slow moderating trend next week into the 70s and 80s. The chance for precipitation will be low through next Tuesday when a slight chance of thunderstorms arrives. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 631 AM CDT Thu Aug 18 2016 MVFR or IFR conditions will accompanying isolated to scattered thunderstorms. Also, localized MVFR to IFR cigs will be possible over far western North Dakota this morning in the wake of a passing cold front. Otherwise, VFR conditions are expected. && .BIS Watches/Warnings/Advisories... NONE. && UPDATE...JJS SHORT TERM...AJ LONG TERM...AJ AVIATION...AJ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 314 AM CDT THU AUG 18 2016 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-190815- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 314 AM CDT THU AUG 18 2016 /214 AM MDT THU AUG 18 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A FEW STRONG STORMS WILL BE POSSIBLE TODAY. A FEW ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE SOUTH THIS AFTERNOON...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS SOUTH ON FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS UNLIKELY TONIGHT...BUT SPOTTERS SHOULD REPORT ANY HAIL OR STRONG WINDS THEY OBSERVE TO THE NATIONAL WEATHER SERVICE OFFICE IN BISMARCK. AJ
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
603 AM CDT THU AUG 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 AM HEAVY RAIN 2 S HARVEY 47.74N 99.94W
08/18/2016 M1.45 INCH WELLS ND MESONET
RAIN REPORT FROM HARVEY NDAWN SITE.
&&
JJSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
605 AM CDT THU AUG 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0604 AM HEAVY RAIN 1 W MOHALL 48.76N 101.54W
08/18/2016 M1.12 INCH RENVILLE ND MESONET
RAIN REORT FROM MOHALL NDAWN SITE.
&&
JJSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
640 AM CDT THU AUG 18 2016
NDZ025-037-048-181245-
STUTSMAN ND-LA MOURE ND-FOSTER ND-
640 AM CDT THU AUG 18 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT STUTSMAN...NORTHEASTERN
LAMOURE AND SOUTHEASTERN FOSTER COUNTIES UNTIL 745 AM CDT...
AT 639 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR KENSAL TO 9 MILES NORTH OF GACKLE.
MOVEMENT WAS SOUTHEAST AT 45 MPH.
NICKEL SIZE HAIL AND WIND GUSTS TO 50 MPH WILL BE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
JAMESTOWN...MEDINA...WIMBLEDON...KENSAL...MARION...YPSILANTI...
ADRIAN...BUCHANAN...SPIRITWOOD LAKE...MONTPELIER...CLEVELAND...
SPIRITWOOD...PINGREE...COURTENAY...DICKEY...EDMUNDS AND MILLARTON.
VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK SHELTER
INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4645 9833 4684 9944 4747 9889 4739 9850
4733 9850 4733 9847 4663 9844 4663 9819
TIME...MOT...LOC 1139Z 299DEG 38KT 4735 9872 4676 9914
SCHILDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
643 AM CDT THU AUG 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 AM HEAVY RAIN 8 NE ANAMOOSE 47.96N 100.12W
08/18/2016 M1.50 INCH PIERCE ND PUBLIC
RELAYED TO NWS BY BROADCAST MEDIA.
&&
JJSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
644 AM CDT THU AUG 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0643 AM HEAVY RAIN 14 SE HARVEY 47.63N 99.72W
08/18/2016 M2.25 INCH WELLS ND PUBLIC
RELAYED TO NWS BY BROADCAST MEDIA.
&&
JJSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
658 AM CDT THU AUG 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0657 AM HEAVY RAIN 22 NE KENMARE 48.90N 101.74W
08/18/2016 M2.25 INCH RENVILLE ND CO-OP OBSERVER
STORM TOTAL AFTER MIDNIGHT
&&
ACThe Fargo/Grand Forks radar (KMVX), 122 km away, was scanning. The volume nearest the first event began at 12:04 UTC.
3 thunderstorm wind. Local standard time, as filed.
Many trees were damaged throughout Jamestown.
Emergency management reported thunderstorm wind gusts of 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2016Every state in 2016This day in weather historyWarnings in North Dakota, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655687, 655688, 655690.